Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 1, 2019, 10:21 PM EDT for Guilford County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 10:21 PM EDT (02:21 UTC)
- Expired
- Aug 2, 2019, 12:15 AM EDT
- In force
- 114 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
762 WGUS52 KRAH 020221 FFWRAH NCC081-020415- /O.NEW.KRAH.FF.W.0018.190802T0221Z-190802T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 1021 PM EDT Thu Aug 1 2019 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... Guilford County in central North Carolina... * Until 1215 AM EDT * At 1020 PM EDT, Doppler radar indicated a thunderstorm producing heavy rain across the warned area. Up to three inches of rain has already fallen. * Some locations that will experience flooding include... Greensboro, High Point, McLeansville, Summerfield, Stokesdale, Pleasant Garden, Jamestown, Forest Oaks, Lake Jeanette Marina and Monticello. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Do not drive your vehicle into areas where water covers the road. Many roads and intersections in the area will quickly flood. When encountering flooded roads, turn around, don't drown. && LAT...LON 3624 7956 3590 7959 3592 8004 3624 8001 $$ GIH
1 follow-up statement
445 WGUS72 KRAH 020416 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 1216 AM EDT Fri Aug 2 2019 NCC081-020426- /O.EXP.KRAH.FF.W.0018.000000T0000Z-190802T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guilford NC- 1216 AM EDT Fri Aug 2 2019 ...THE FLASH FLOOD WARNING FOR GUILFORD COUNTY HAS EXPIRED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3624 7956 3590 7959 3592 8004 3624 8001 $$ 77
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:34 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 1, 9:34 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 934 PM EDT Thu Aug 1 2019 .SYNOPSIS... An approaching cold front will stall out and hold just northwest of central North Carolina through the weekend, keeping a high chance of afternoon and evening showers and thunderstorms in the forecast. A steady stream of deep moisture from the Gulf of Mexico will keep our weather unsettled into early next week. && .NEAR TERM /TONIGHT/... As of 930 PM Thursday... Deep convection persisting and/or re-firing along a trio of outflow boundaries over (mainly the wrn two thirds of) cntl NC this evening, which include at 01Z, 1) a n to s-oriented westbound one from near MEB to RDU to HNZ - related to convection over ern NC earlier, 2) another westbound one in an arc from HFF to GSO to SIF - related to the initial RDU/Raleigh cell, and 3) a southwestbound one in an arc from MWK to GSO - related to an earlier cluster north of the Triad/near the VA state line. The first of those outflow boundaries has been, and will likely continue to serve as, the ern edge of subsequent initiation tonight, with an ensuing east to west weakening of the deep(er) convection. The presence and interaction of the above boundaries are seemingly doing the necessary work to lift/force parcels through a rain-cooled and stable near surface layer and to their LFC around 4-5 thousand ft, where steep lapse rates above --including a GSO-observed maximum 2-6 km lapse rate of near 7 C/km centered at 700 mb-- allow those parcels to realize around 2000 J/kg of MUCAPE. Indeed, the foregoing outflow/radar fine lines are evident in regional radar data up to about that LFC height. Relatively vigorous, isolated severe convection has resulted/re-developed during the mid-evening, when climo suggests it should be waning. Also evident in regional radar data is an apparent MCV centered near CLT/EQY; and this feature is forecast to drift newd across cntl NC overnight, to ern or nern NC by 12Z Fri. This mesoscale feature is also likely contributing to ascent over NC this evening, in an environment otherwise void of any notable larger scale ascent well east and removed from a couple of shortwave perturbations evident in WV satellite data over WV and MS, respectively. With the above in mind, convection and remnant "stratiform" rain will likely persist for another several hours over much of the wrn half of cntl NC, with weakening to light rain with time and ern extent overnight, before likely dissipating completely with the passage of the MCV by morning. Persistence lows around 70 degrees are expected. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 240 PM Thursday... Central NC will remain in the action zone situated between the broad scale upper trough draped across the eastern CONUS and the Bermuda high off the Atlantic Coast. This will continue the gradual surface warming and moistening trend across central NC, helping to inch up surface dewpoints, especially along and east of US-1. This will help to enhance our shower thunderstorm coverage on Friday afternoon, even with a bit more overhead cloud cover in play attempting to limit the diurnal destabilization processes. Even so, scattered shower and thunderstorms are expected to form across central NC, primarily along any leftover differential heating/outflow boundaries related to Thursday's convection, along with additional scattered formation in terrain/sea breeze favored areas. Primary threat remains the possibility of excessive rainfall which could lead to pockets of flash flooding, with an isolated severe wind gust threat. Temperatures are progged to be 4 to 8 degrees cooler on Friday, in the low to mid 80s, thanks to the persistent overhead cloud deck. Overnight lows will remain seasonable, bottoming out in the upper 60s to low 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 340 PM Thursday... Shortwave impulses emanating through the upper trough will continue to interact with the deep moisture(PWATS 1.75-2.0") and instability in place to bring a good chance of convection each day through Monday. Given the high likelihood that some these upper disturbances will be convectively enhanced/augmented, so it's nearly impossible to get overly specific with timing and location of highest PoPs. Thus, will continue to advertise diurnally favored PoPs, while maintaining a slight to small chances overnight. Vertical wind shear is forecast to be rather weak. Thus, any severe weather should be largely unorganized(pulse severe) with the primary threat being locally heavy rain and flash flooding. Could see a brief reprieve in the wet and unsettled conditions Tuesday and Wednesday as the axis of deeper moisture slides east and out to sea. However, a reinforcing trough from the west could bring another wet and unsettled pattern to end the week. Lows in the upper 60s to lower 70s. Highs in the lower to mid 80s NW to upper 80s/lower 90s SE. && .AVIATION /17Z THURSDAY THROUGH TUESDAY/... As of 720 PM Thursday... We'll continue to see scattered showers and storms, producing localized sub-VFR conditions in heavy rain and gusty/erratic winds, around central NC through 03z, before this activity slowly diminishes overnight, although we cannot rule out an isolated storm or two anytime through tonight. Storm motion has been slow and meandering, following low level boundaries and outflows, with new updrafts developing near existing storms, so any aviators should be particularly cautious if attempting to circumnavigate storms through this evening. FAY will see the highest chance for storms over the next few hours, but they are possible at all TAF sites. Otherwise, VFR conditions should dominate until after 06z, when pockets of IFR vsbys/cigs are possible near any site, lasting through 13z. Additional scattered to numerous showers and storms are expected to develop by midday (around 15z-17z) across central NC, as we remain in this wet and volatile weather pattern. Surface winds will be light/variable through mid morning Fri before becoming mainly from the SE and S at 5-10 kts through Fri evening. Looking beyond 00z Saturday, the wet pattern will persist through early next week, with high daily chances for showers and storms mainly in the afternoon and evening. While VFR conditions will hold the majority of the time, early-morning sub-VFR fog and stratus will remain a threat, along with the risk of storms. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...MWS SHORT TERM...JJM LONG TERM...CBL AVIATION...Hartfield
Hazardous weather outlook, Aug 1, 9:55 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 955 PM EDT Thu Aug 1 2019 NCZ021>024-038>040-073>076-083>085-030200- Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Lee-Anson-Richmond-Scotland- 955 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered to numerous thunderstorms with frequent lightning, wind gusts capable of tree damage, and locally heavy rain and risk of flooding, are expected through 1 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are expected to persist through Monday, mainly during the afternoon and evening hours. Locally heavy rain, isolated damaging wind gusts, and frequent lightning will be the primary hazards with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-025>028-041>043-077-078-086-088-089-030200- Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson- 955 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are expected to persist through Monday, mainly during the afternoon and evening hours. Locally heavy rain, isolated damaging wind gusts, and frequent lightning will be the primary hazards with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 8:42 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
842 PM EDT Thu Aug 1 2019
NCZ021-022-038-020130-
Guilford NC-Forsyth NC-Davidson NC-
842 PM EDT Thu Aug 1 2019
...STRONG THUNDERSTORMS WILL AFFECT FORSYTH...NORTHERN DAVIDSON AND
GUILFORD COUNTIES UNTIL 930 PM EDT...
At 839 PM EDT, Doppler radar was tracking strong thunderstorms over
the Triad region, drifting north at 15 mph.
Half inch hail, wind gusts up to 50 mph, frequent deadly cloud to
ground lightning, and torrential downpours are possible with these
storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, Huntsville, McLeansville, Lewisville and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.
Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
These storms are producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8001
3624 7956 3591 7955 3594 8038 3596 8038
3599 8042 3601 8042 3606 8046 3606 8047
3604 8049 3608 8052
TIME...MOT...LOC 0039Z 174DEG 14KT 3610 7989
GIHSpecial weather statement, Aug 1, 8:42 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
842 PM EDT Thu Aug 1 2019
NCZ041-020145-
Wake NC-
842 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAKE COUNTY UNTIL
945 PM EDT...
At 841 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cary, moving northeast at 5 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Cary, Rdu International, Apex, Morrisville, Research
Triangle, Carpenter, William B Umstead State Park and Lake Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3588 7868 3578 7865 3571 7869 3569 7881
3570 7890 3575 7894 3584 7891 3587 7887
3587 7883 3590 7882
TIME...MOT...LOC 0041Z 230DEG 6KT 3577 7884
26Special weather statement, Aug 1, 9:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
914 PM EDT Thu Aug 1 2019
NCZ040-041-077-020200-
Chatham NC-Harnett NC-Wake NC-
914 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...
SOUTHWESTERN WAKE AND EASTERN CHATHAM COUNTIES UNTIL 1000 PM EDT...
At 913 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 8 miles south of Cary, moving southeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cary, Lillington, Garner, Fuquay-Varina, Angier, Apex, Holly Springs,
Coats, Crosswinds Boating Center and Crosswinds Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3572 7866 3556 7866 3552 7871 3552 7869
3550 7868 3550 7866 3548 7865 3538 7865
3539 7896 3551 7898 3552 7897 3554 7899
3585 7902
TIME...MOT...LOC 0113Z 323DEG 9KT 3567 7883
JFDSpecial weather statement, Aug 1, 9:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
940 PM EDT Thu Aug 1 2019
NCZ023-024-020215-
Alamance NC-Orange NC-
940 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 1015 PM EDT...
At 940 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or near Graham, moving north at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Burlington, Graham, Mebane, Haw River, Swepsonville, Efland and
Saxapahaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3598 7916 3595 7929 3597 7938 3604 7942
3614 7943 3621 7929 3616 7916 3609 7914
TIME...MOT...LOC 0140Z 174DEG 8KT 3603 7928
GIHLocal storm report, Aug 1, 10:10 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1010 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 S VASS 35.22N 79.29W
08/01/2019 MOORE NC 911 CALL CENTER
TREE DOWN AT FURR RD AND PINE DR.
&&
JFDLocal storm report, Aug 1, 10:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1015 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 4 S VASS 35.19N 79.30W
08/01/2019 MOORE NC 911 CALL CENTER
TREE DOWN ON POWER LINES AT LAKEBAY RD AND
YOUNGS RD.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:07 PM EDT | Special Weather Statement | RAH | Sampson | 38 min |
| Aug 1, 8:17 PM EDT | Areal Flood Advisory | RAH | Cumberland | 74 min |
| Aug 1, 8:34 PM EDT | Special Weather Statement | RAH | Cumberland | 56 min |
| Aug 1, 8:37 PM EDT | Areal Flood Advisory | RAH | Guilford | 113 min |
| Aug 1, 8:42 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 48 min |
| Aug 1, 8:44 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 46 min |
| Aug 1, 9:14 PM EDT | Special Weather Statement | RAH | Wake | 46 min |
| Aug 1, 9:40 PM EDT | Special Weather Statement | RAH | Alamance | 35 min |
| Aug 1, 11:42 PM EDT | Special Weather Statement | RAH | Richmond | 63 min |
| Aug 2, 1:10 AM EDT | Special Weather Statement | RAH | Randolph | 35 min |
| Aug 2, 1:49 AM EDT | Areal Flood Advisory | RAH | Randolph | 68 min |
| Aug 2, 4:39 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 66 min |
| Aug 2, 6:37 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Wake | 53 min |
| Aug 2, 6:43 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 110 min |
| Aug 2, 7:21 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.